Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 4, NWS Omaha, NE

April 19, 2023Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 19, 2023, 7:11 PM CDT for Pottawattamie County, Iowa. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2023, 7:11 PM CDT (00:11 UTC)
Expired
Apr 19, 2023, 7:31 PM CDT
In force
20 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:11 PM CDTTORNADO5 E Macedonia, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

352 
WFUS53 KOAX 200011
TOROAX
IAC155-200100-
/O.NEW.KOAX.TO.W.0004.230420T0011Z-230420T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
711 PM CDT Wed Apr 19 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Pottawattamie County in southwestern Iowa...

* Until 800 PM CDT.
    
* At 711 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles east of Macedonia, or 12 miles northwest of Red
  Oak, moving north at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Pottawattamie County, including the following
  locations... Farm Creek Public Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4117 9528 4117 9536 4139 9535 4139 9516
TIME...MOT...LOC 0011Z 193DEG 22KT 4118 9532 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

CA
2 follow-up statements
298 
WWUS53 KOAX 200021
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
721 PM CDT Wed Apr 19 2023

IAC155-200100-
/O.CON.KOAX.TO.W.0004.000000T0000Z-230420T0100Z/
Pottawattamie IA-
721 PM CDT Wed Apr 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL POTTAWATTAMIE COUNTY...
    
At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Oakland, or 16 miles southwest of
Atlantic, moving north at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Pottawattamie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4125 9528 4125 9536 4139 9535 4139 9519
TIME...MOT...LOC 0021Z 191DEG 26KT 4128 9530 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CA
125 
WWUS53 KOAX 200031
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
731 PM CDT Wed Apr 19 2023

IAC155-200041-
/O.CAN.KOAX.TO.W.0004.000000T0000Z-230420T0100Z/
Pottawattamie IA-
731 PM CDT Wed Apr 19 2023

...THE TORNADO WARNING FOR EAST CENTRAL POTTAWATTAMIE COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.

LAT...LON 4125 9528 4125 9536 4139 9535 4139 9519
TIME...MOT...LOC 0029Z 193DEG 22KT 4134 9528 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 19, 5:48 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 19, 5:48 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
548 PM CDT Wed Apr 19 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Wed Apr 19 2023

Key Messages:

 - Severe storms are possible this evening from 6 PM to 4 AM for
much of eastern Nebraska into Iowa likely in two waves. One should
start around 6 or 7 PM while the second on develops around 1 AM.

 - Damaging hail, wind, and a couple of tornadoes are possible with
the storms, with an increasing chance of flooding as the night goes
on as storms form and move across the same areas.

 - Expect a cooler weekend with our next chance at meaningful rain
coming Tuesday.

Today and Tonight:

The main concern of the forecast continues to be the increased
severe weather threat this evening, into the overnight hours.

Water vapor imagery this afternoon continues to feature the broad
trough over the western third of the CONUS with shortwaves being
apparent with areas of increased mid-level moisture pushing ENE from
the lee of the Rockies. A detailed surface analysis depicts a
surface low rooted just south of York, Nebraska with a front
extending to the north-northeast, passing just north of Tekamah.
In the warm sector just east of the surface low, ample moisture
has been advected into the area with dewpoints reaching into the
60s across a good chunk of eastern Nebraska and southwest Iowa.
The plentiful moisture has resulted in CAPE values as high as 2750
J/kg while effective shear values start at 30 kts on the low end,
increasing to 40+ kts near the surface low and its associated
boundaries.

The general expectation this evening is that initial convection
begins shortly after 6 PM with isolated cells develop within the
vicinity of Tekamah, and in far southeast Nebraska. The latest runs
of several CAMs suggest that storms will remain discrete in
northeast Nebraska while the ones in southeast Nebraska grow quickly
upscale. Deep cold layers aloft and plentiful shear suggest the
possibility of very large hail, along with "inverted V" low-level
profiles favoring damaging wind. Along the warm front in
northeast Nebraska, model values of STP eclipse 2, alongside
hodographs with impressive low-level turning, increasing the
tornado threat as storms move through the warm sector. Similar
signals appear in far southeast Nebraska and southwest Iowa but
are much more short- lived and could signal QLCS quick-spin up
scenario. This initial convection looks to continue through
around 10 or 11 PM, with a brief lull before storms regenerate an
hour or two later in far southeast Nebraska.

With the second set of storms initiating in far southeast Nebraska,
consisted convergence along the front slowly moving east and
increased mid-level support will increase the likelihood of
storms initiating and training over the same areas to cause
flooding. Sounding analysis from the 12z flight this morning and
the supplemental 19z sounding show around 150 to 175% of the
usual PWAT values this time of year, and the consistent storm
activity in southeast Nebraska into southwest Iowa is reflected in
an increased excessive rainfall outlook from the WPC. Also worth
noting, any precipitation that the area has received within the
last week has largely happened in this area, meaning soil moisture
values are increased compared to where we've been. Storms will
continue overnight through 7 AM as the large mid-level wave pushes
any remaining convection off to the east.

Thursday through Sunday:

In tonight's storms wake, a much cooler pattern is set to begin
moving into the area Thursday into the weekend. High temperatures
will trend downward, bottoming out on Saturday with highs around 50
degrees, then increasing temperatures for Sunday. Also with the
cooler temperatures, gusty northwest winds and dry conditions are
anticipated before the work week.

Monday through Wednesday:

By Monday, the northwesterly flow across the central CONUS will
switch to a more active flow as a deeper and more compact wave
begins dipping down from the Pacific Northwest. This will bring
slightly warmer temperatures Monday before rain chances overspread
the area Tuesday into early Wednesday. The signals for moisture
right now indicate that we'll see meaningful rainfall for a good
chunk of the area, if things continue as model consensus
indicates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 550 PM CDT Wed Apr 19 2023

Concern with current TAF period is two waves of thunderstorms. The
first wave, currently developing in far eastern Nebraska and
western Iowa will threaten with strong downburst winds, large hail
and a tornado or two. These storms are possible through about 8pm
at KOMA and KLNK, but confidence is higher that they'll miss these
sites and remain south and east of both.

A second wave pushes through overnight tonight. It will be less
severe but may produce heavy rain. Have included it at 3 sites
overnight for about 2 hours. Lightning, thunder and strong winds
will be the second wave's primary threat. Expect visibility to dip
below 3 miles under the strongest downbursts of rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Apr 19, 3:51 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Wed Apr 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected this evening after 6 PM
mainly in southeast to far eastern Nebraska and southwest Iowa.
The primary hazards will be large hail and damaging winds, with a
tornado or two being possible as well.

There is also a threat for flooding tonight across
southeast Nebraska and southwest Iowa as storms develop and move
over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this evening after 6 PM.

In the hours before

Local storm report, Apr 19, 6:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 S SIDNEY              40.73N 95.65W
04/19/2023  E2.00 INCH       FREMONT            IA   PUBLIC

&&

NICOLAISEN
Local storm report, Apr 19, 6:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 WNW EMERSON           41.02N 95.42W
04/19/2023  E2.00 INCH       MILLS              IA   PUBLIC

            PUBLIC REPORTED VIA SOCIAL MEDIA HAIL
            APPROXIMATELY 2 INCHES IN DIAMETER.

&&

PF
Local storm report, Apr 19, 6:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             AUBURN                  40.39N 95.85W
04/19/2023  U2.25 INCH       NEMAHA             NE   PUBLIC

            REPORT FROM MPING: HEN EGG+ (2.25 IN.).

&&

PF
Local storm report, Apr 19, 7:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
703 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             UTE                     42.05N 95.70W
04/19/2023  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            COVERING THE GROUND IN UTE.

&&

PF
Local storm report, Apr 19, 7:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 E HENDERSON           41.14N 95.40W
04/19/2023  E1.75 INCH       MILLS              IA   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

PF
Local storm report, Apr 19, 7:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             AUBURN                  40.39N 95.85W
04/19/2023  E2.25 INCH       NEMAHA             NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM AUBURN.
            REPORT FROM MPING: HEN EGG+ (2.25 IN.).

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:04 PM CDTTornado WarningOAXMontgomery, Pottawattamie28 min
Apr 19, 7:11 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby49 min
Apr 19, 7:19 PM CDTSevere Thunderstorm WarningOAXFremont41 min
Apr 19, 7:28 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningOAXFremont, Mills53 min
Apr 19, 7:40 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby32 min
Apr 19, 7:47 PM CDTTornado WarningOAXFremont43 min
Apr 19, 8:27 PM CDTSevere Thunderstorm WarningOAXFremont, Mills23 min
Apr 19, 8:31 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Pottawattamie59 min
Apr 19, 8:42 PM CDTAreal Flood AdvisoryOAXMills, Montgomery, Pottawattamie81 min
Apr 19, 8:54 PM CDTAreal Flood AdvisoryOAXFremont, Mills64 min
Apr 19, 9:26 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie26 min
Apr 20, 1:33 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont27 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.